What’s New in the Patient Safety World

April 2013

Safe Use of an Old Drug

 

 

ISMP Canada has just published a safety bulletin reminding us of the dangers of IV “pushes” of phenytoin (ISMP Canada 2013). They describe an index case of an elderly patient developing ventricular standstill during IV push of phenytoin at a rate of 50 mg/min. They then reviewed their medication incident database over the previous 10 years and identified 93 incidents, 9 of which were associated with harm.

 

Those of us who are old enough to recall phenytoin being used as a second line antiarrhythmic agent have a healthy respect for phenytoin used intravenously. Admittedly, the type of patient receiving IV phenytoin for arrhythmias was probably more vulnerable to the cardiac side effects but we commonly saw hypotension and bradyarrhythmias during phenytoin “pushes”. It’s not used very often any more for antiarrhythmic purposes but we continue to see it used frequently in the hospital inpatient or emergency department setting for treating seizure disorders and attention to the rate at which it is administered is often suboptimal.

 

The ISMP Canada safety bulletin has several good recommendations regarding IV use of phenytoin:

·        Is the IV route necessary at all? Yes, it obviously may be necessary if you are treating status epilepticus. But the patient in the ISMP Canada index case was receiving it as a daily maintenance dose. The oral or enteral route for administration of phenytoin in non-life threatening situations is preferred. Note that we continue to see use of IV “loading” doses of phenytoin used in patients not meeting the definition of status epilepticus.

·        If the IV route is necessary, use an infusion pump (smart pump) rather than an IV “push”.

·        The patient should be in an area where monitoring during IV phenytoin administration is ongoing (eg. ICU).

·        The maximum rate of IV phenytoin administration should be 25 mg/min in the elderly or those with a history of cardiac problems. (Note that product labeling in Canada already had a warning about not exceeding an IV rate of 25 mg/min in the elderly or those with a history of cardiac problems, whereas product labeling in the US just has the standard warning not to exceed a rate of 50 mg/min.)

·        A warning statement about the cardiovascular risks should be displayed prominently.

·        Guidance should be used regarding the IV flush rate following use of IV phenytoin whether the phenytoin was administered via “push” or infusion pump.

 

They also had two other very important observations:

1.      The practice of “flushing” IV tubing with 0.9% sodium chloride solution (whether following a “push” or infusion) may actually affect the rate of phenytoin administration.

2.      They cite a human factors study on high alert medications that showed the highest rate of interruptions per task was for medications being given by IV push (Trbovich 2010).

 

Some of the “sure bets” we’d make with a hospital CEO:

1.      Your facility is probably using IV phenytoin in some situations where it should be given via other route.

2.      When given IV its rate probably often exceeds 25 mg/min and probably also exceeds 50 mg/min in many cases.

 

You can probably do a pretty quick mini-audit by searching for all the doses of IV phenytoin dispensed and administered to get a feel for whether it is being used for appropriate indications and whether other routes of administration might be more appropriate.

 

Phenytoin is still a very good drug but you need to have a healthy respect for it.

 

 

 

References:

 

 

ISMP Canada. Intravenous Phenytoin: Rate of Administration is Critical. ISMP Canada Safety Bulletin 2013; 13(1): 1-4

http://www.ismp-canada.org/download/safetyBulletins/2013/ISMPCSB2013-01_Intravenous_Phenytoin.pdf

 

 

Trbovich P, Prakash V, Stewart J, Trip K, Savage P. Interruptions during the delivery of high-risk medications. J Nurs Adm. 2010; 40(5): 211-218

http://journals.lww.com/jonajournal/Abstract/2010/05000/Interruptions_During_the_Delivery_of_High_Risk.4.aspx

 

 

 

 

Print “PDF version

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive